Michigan, 2021

Hail and Damaging Winds in Michigan, June 11, 2021

June 11, 2021 · NWS APX · 3 events in 2 counties and zones

Strong storms initiated across southern parts of the area during the afternoon that tracked southeastward and produced severe wind gusts that resulted in multiple trees down across Gladwin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong storms initiated across southern parts of the area during the afternoon that tracked southeastward and produced severe wind gusts that resulted in multiple trees down across Gladwin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 11, 12:00 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 12:00 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
100 PM EDT Fri Jun 11 2021

.UPDATE...
Issued at 1015 AM EDT Fri Jun 11 2021

Stationary front stretches from low pressure centered over the
Northern Plains thru Northern Wisconsin into Lower Michigan this
morning. MCV and remnants of resulting convection are exiting out
of far NE Lower Michigan into Lake Huron attm. This precip will
continue to impact far NE Lower Michigan for another hour or two
before pushing east of our CWA. Expect "airmass" thunderstorms
will again develop this afternoon as the day heats up and
destabilizes. Wind fields are still rather weak...but expect
MUCAPES will increase to around 1000 J/KG this afternoon with
dwpts holding in the low to mid 60s. This should certainly be
sufficient to again develop scattered showers and thunderstorms
this afternoon into early evening. Do not expect severe storms due
to lack of sufficient shear and only modest instability. Expect
another warm and humid day with temps ranging from the mid to
upper 70s in Eastern Upper Michigan to the upper 80s along and
south of M-72.

&&

.NEAR TERM...(Today through Tonight)
Issued at 328 AM EDT Fri Jun 11 2021

Impactful weather: Minimal. More showers and storms. Locally heavy
downpours, but no severe weather EXPECTED..

Pattern synopsis and forecast:

Upper troughing was seen across the eastern states, as well as the
NW conus early this morning, while mid level ridging from the
srn/central Plains up into the upper Midwest and south-central
Canada. There was a weak shortwave and pocket of theta-e convergence
dropping SE on the forward flank of the ridging, over the top of a
quasi-stationary frontal boundary stretched through nrn Michigan,
where there was still some rough 500-1000j/kg of MUCAPE, maxed out
across Mackinac county and nrn lower Michigan. This was allowing for
a cluster of showers and storms to sustain itself in eastern upper,
while other showers/storms have developed in far NE/nrn lower,
despite the instability slowly waning. There was a much more defined
shortwave seen lifting across MT/WY, where stronger DPVA and low
level winds/LLJ and resultant stronger theta-e convergence, was
producing much stronger convection.

The current weak shortwave will continue to drop SE and out of our
neck of the woods into this morning, with maybe some isolated to
scattered convection continuing across the nrn half of the CWA
(sneaking down into nrn lower through daybreak). There are hints at
another minor wave on the heels of the current disturbance, that
impacts mainly nrn lower Michigan late this morning into the
afternoon, while diurnal heating leads to lake breeze development
and it's respective convergence areas for a focus of additional
convection, as well as converging outflow boundaries. This is
expected to bring more scattered showers and storms, and with PWATs
greater than 1.5", locally heavy downpours are more than likely.
Most of the action should be in nrn lower Michigan, as there is a
bit of an increase in easterly low level winds across eastern
upper/far nrn lower, that may put some sort of resistance to lake
breezes there. While total mean MLCAPE is expected to be 750j/kg, to
in excess of 1000j/kg in interior nrn lower Michigan (much less in
eastern upper), it's still not quite enough for any severe threat,
especially with 0-6km/effective bulk shear in the lower 20 knots,
and freezing levels climbing to above 13.5-14.0kft. Again, expected
heavy downpours in the stronger storms, but severe threat is low at
best.

With the departure of the weak shortwave by early this evening,
convective activity ought to diminish substantially this evening,
before the next shortwave somewhat squashes the ridging as it drops
down across the western Great Lakes, mainly overnight tonight. Our
low level winds remain light, with no real LLJ for decent theta-e
convergence, but there is a pocket of weak-modest deep layer -divQ
that crosses a lapse rate gradient aloft, which looks to impact all
of nrn Michigan. At a minimum, isolated to scattered additional
showers and storms are anticipated, but again, no severe weather
expectations.

High temperatures today will largely be in the middle 70s in eastern
upper, where much of the day could be stuck in lower level clouds.
Highs in nrn lower will largely be in the mid and upper 80s across
much of the area, with cooler readings in the upper 70s and lower
80s in a good chunk of NE/far nrn lower Michigan where the general
flow is more easterly off cooler Lake Huron. Lows tonight will be in
the mid and upper 50s most areas, with lower half of the 60s across
much of NW lower where there may be most cloudiness around. These
numbers were also generally nudged up from guidance values due to
clouds.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 328 AM EDT Fri Jun 11 2021

...Relief is on the Way...

High impact weather: Gusty thunderstorm winds possible Saturday.

A weak short wave in combination with convergence along a surface
cold front dropping south across the area will boost instability
Saturday afternoon and early evening (mixed layer cape values in the
1000-1500 J/kg range). While shear will remain somewhat weak (0-6 km
bulk shear 30 to 35 knots), scattered storms could produce
localized, marginally severe gusts across northern lower, especially
if a prominent cluster can develop and propagate southward. Activity
should move out of the region later Saturday evening with weak
surface high pressure building in and holding through the day
Sunday. Humidity levels are expected to decrease later Saturday
night on into Sunday. Temperatures will be a bit tricky to call on
Saturday due to questions over the amount and duration of showers
and possible storms but highs should range from the mid 70s north to
the low 80s south. Lows Saturday night ranging from the upper 40s
far north to the mid 50s south. Highs Sunday generally ranging from
the low 70s north to the low 80s south.

.LONG TERM...(Sunday night through Thursday)
Issued at 328 AM EDT Fri Jun 11 2021

...Not Nearly as Warm or Humid for the Most Part...

High impact weather potential: None is expected at this time.

Extended models continue to build an upper level ridge across the
intermountain west resulting in downstream troughing across the
Great Lakes and East coast. This is expected to result in cooler and
less humid conditions with temperatures close to normal for mid-June
through midweek. In addition, at least one and possibly two short
waves moving through the flow will bring chances for showers Sunday
night and possibly Monday night as well. The ridge will move
eastward leading to rising heights later in the week which should
temporarily return warmer temperatures and increased humidity on
Thursday. However, indications are that a northern stream trough
will bring another shot of cooler air to the region as we wrap up
the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM EDT Fri Jun 11 2021

Low pressure centered just north of the Central US/Canadian border
will slowly push northward further into Canada over the next 24
hours. Associated stationary front will continue to meander over
Wisconsin and Lower Michigan...as the associated cold front makes
steady progress eastward out of the Plains tonight and into the
Western Great Lakes on Saturday. Scattered showers and
thunderstorms will refire across portions of Northern Lower
Michigan this afternoon into early evening as daytime instability
increases. We will likely see a break in the action later this
evening...only to see better chances of showers and storms develop
later tonight and Saturday along and ahead of the approaching cold
front. VFR conditions will deteriorate to MVFR/IFR later tonight
around MBL and TVC as patchy fog and stratus develop. Persistent
light wind regime will lend to lake breezes this afternoon...with
light/variable winds tonight.

&&

.MARINE...
Issued at 328 AM EDT Fri Jun 11 2021

A relatively light low level wind flow will continue over the
region, while conditions remain very stable over the colder Great
Lakes. Afternoon lake breezes anticipated both today and Saturday,
with chances for showers and storms. Locally heavy downpours are
expected with any convection, but no severe weather anticipated. No
wind/wave issues foreseen through Saturday night. Areas of fog,
locally dense can be expected, especially over Lakes Superior and
Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...SMD
Hazardous weather outlook, Jun 11, 2:38 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
338 AM EDT Fri Jun 11 2021

MIZ016>018-020>036-041-042-086>088-095>099-120745-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
338 AM EDT Fri Jun 11 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected in primarily interior
northern lower Michigan this afternoon into early this evening.
Additional slight chances for thunderstorms will arrive after
midnight tonight in portions of eastern upper and northern lower
Michigan. Severe storms are not expected, but locally heavy
downpours are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty thunderstorm winds are possible Saturday afternoon and
evening across northern lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-120745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
338 AM EDT Fri Jun 11 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will occur through daybreak
over many northern nearshore waters, with additional chances for
thunderstorms over much of Lake Michigan this afternoon and
tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are additional slight chances for thunderstorms Saturday
over many nearshore waters surrounding northern Michigan. Severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 11, 10:21 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1121 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     HEAVY RAIN       7 ENE CHEBOYGAN         45.66N 84.33W
06/11/2021  M2.34 INCH       CHEBOYGAN          MI   MESONET

            MESONET STATION CW3699 CHEBOYGAN.

&&
Local storm report, Jun 11, 10:23 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1123 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MACKINAW CITY           45.78N 84.73W
06/11/2021  M1.84 INCH       CHEBOYGAN          MI   COCORAHS

            12 HOUR TOTAL. COCORAHS STATION MI-CB-7
            MACKINAW CITY 1.1 ENE.

&&
Local storm report, Jun 11, 10:24 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1124 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       4 NW NAUBINWAY          46.15N 85.50W
06/11/2021  M1.67 INCH       MACKINAC           MI   COCORAHS

            12 HOUR TOTAL. COCORAHS STATION MI-MC-6
            ENGADINE 4.0 NE.

&&
Special weather statement, Jun 11, 2:12 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
312 PM EDT Fri Jun 11 2021

MIZ041-111945-
Gladwin-
312 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GLADWIN COUNTY...

At 310 PM EDT, a strong thunderstorm was located over Skeels, or 10
miles northwest of Gladwin, moving southeast at 10 mph.

Winds in excess of 30 mph, nickel size hail and locally heavy
rainfall are possible with this storm.

Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Skeels, Hockaday and
Winegars.

LAT...LON 4387 8461 4416 8461 4416 8445 4397 8426
      4385 8460
TIME...MOT...LOC 1910Z 333DEG 8KT 4412 8457

adam

The radar

The NCL Michigan radar (KAPX), 52 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Roscommon

When
June 11, 2:25 PM EST
Where
Roscommon County, 1.7 mi NE of Higgins Lake
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.440, -84.680

Pea to dime size hail reported in Higgins Lake. Time estimated from radar.

Thunderstorm Wind, Gladwin

When
June 11, 2:39 PM EST
Where
Gladwin County, 0.69 mi S of Buckeye
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.940, -84.430

County dispatch reported trees down across Gladwin county with Buckeye township and Billings township the hardest hit. Time estimated from radar.

Thunderstorm Wind, Gladwin

When
June 11, 3:10 PM EST
Where
Gladwin County, 5.7 mi ESE of Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.830, -84.330

Several trees down on Middle Rd. Reported by bait shop employee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970394, 970375, 970374.